Caution is imperative when high doses of intravenous immune globulin (IVIg) treatment are given to obese patients and to patients with risk factors for thrombosis, say researchers who reported on two cases of thrombotic complications.
One patient, with idiopathic thrombo-cytopenic purpura, received 1 g/kg of IVIg per day as a five-hour infusion daily for two days. During the second infusion, she experienced expressive aphasia, right facial droop, and right hemiparesis. The infusion was stopped, and she was given platelets for a presumed intra-cranial hemorrhage. Magnetic resonance imaging showed acute nonhemorrhagic infarcts in the brain, but a transthoracic echocardiogram and carotid ultrasonog-raphy showed nothing significant. On day six, the patient felt pain in her left lower leg, which ultrasound examination revealed to be thrombosis. Enoxaparin sodium (Lovenox® Injection, Aventis) therapy was initiated, and her speech and the hemiparesis improved over the next few days.
The second patient, who had Evans’ syndrome, had received several courses of IVIg over the eight years since her diagnosis. On hospital admission, she had pain and swelling in the left lower leg. One week earlier, she had been treated for hemolytic anemia with high-dose IVIg, 400 mg/kg per day, infused over five hours for five days. Ultra-sonography showed a thrombosis of the popliteal vein extending into the calf, with several deep muscular vein thromboses around the knee. Heparin and warfarin therapy was initiated, the pain and swelling improved, and the patient was discharged with continued warfarin therapy. Five months later, she was readmitted because of hemolytic anemia and myalgia. Again, she was given high-dose IVIg. Discharged on day five, she returned six hours after the last IVIg infusion, dizzy and short of breath. She died in the emergency room. An autopsy revealed bilateral diffuse thromboemboli in the pulmonary arteries.
High-dose IVIg is generally regarded as safe, but thrombotic, embolic, and ischemic complications have been reported. The mechanism of thrombosis might be related to the increased blood viscosity, which is dose-related and can last for weeks, the authors say, noting that IVIg reportedly induces platelet activation and arterial vasospasm.
After ruling out such risk factors as the length of infusion, the type of preparation, and the patient’s condition, the authors speculated that the patient, rather than the infusion, holds the clue to the thrombosis. Both patients described in this article were significantly overweight as a result of steroid treatment for autoimmune disease (236 pounds and 230 pounds). Because IVIg dosage is determined by the patient’s weight rather than by intravascular volume, the two patients were exposed to high intravascular concentrations of IVIg and high serum viscosities. Close follow-up of high-risk patients is recommended for at least two weeks after treatment ends.